Side effects of levothyroxine: I have been on... - Thyroid UK

Thyroid UK
110,134 members128,021 posts

Side effects of levothyroxine

Philly2748
Philly2748

I have been on levothyroxine now for three months having been diagnosed with an underactive thyroid. My question is this, has anyone else had problems with throat feeling sort of raw/sore and mouth drying out and feeling hot? Are there others who have had side effects from this drug?

10 Replies
oldestnewest
shaws
shawsAdministrator

Sometimes, it takes a while for our body to get adjusted to taking levothyroxine. As it is a hormone, it has to convert to sufficient T3 (the Active hormone we require to function) and we have to start gradually so our body gets used to but we also can have side effects such as insomnia, sweats etc but it should settle down as your dose gets raised.

I am assuming your dose has been increased twice since being first put on levo? Some hints when you go for your next blood test:-

Blood Test: Have the earliest possible appointment . Leave 24 hours since last dose of levo and blood test as it may skew results and fast too. Take levo after test.

Take thyroid hormones on wakening and wait approx 1 hour before eating. Some foods interfere with medication. I leave 4 hours between hormones and supplements which I have at lunchtime. Some prefer bedtime dosing, in that case you must leave 2 hours after eating before taking hormones. If you've had a fatty meal it should be longer. Food can interfere with the uptake.

Ask for Vitamin B12, Vit D, iron, ferritin and folate to be tested as we are usually deficient and can cause problems if they are. They should be towards the upper range.

Always ask for a print-out of your blood tests for your own records and ensure they have the ranges. You can post on the forum if you have a query.

Philly2748
Philly2748 in reply to shaws

Thank you so much, you have encouraged me so much and it gives me hope. I have not had my dose increased and startled on 100mcg of levothyroxine and am going this week to have my second blood test. First one showed a thyroid problem TSH 7.11 and T4 10.8. I am going on Tuesday morning very early for blood test and will not take my levo till after it (normally take at 7am). I have asked my doctor to also check for deficiency in a it B, Iron, Ferritin and folate so here's hoping the next blood test will paint a more accurate picture of what's happening. Thank you though, your reply has been most helpful

shaws
shawsAdministrator in reply to Philly2748

100mcg to start is quite a high dose. Maybe that's the reason you weren't too good. My doctor started me on 25mcg but that's too low unless we're very frail. Usually it's 50mcg with 25mcg increases until we feel better.

We have to read and learn in order to get knowledge in order to get well. Some doctors are happy to take more notice of the TSH than our symptoms. Most of us feel well when our TSH is around 1 our lower.

Hidden
HiddenAdministrator in reply to shaws

My doctor started me straight on 100mg Levothyroxine and it shot me through the roof. The floor didn't stop moving for about a month. I kept complaining but was told it was just my hormone levels re adjusting.

shaws
shawsAdministrator in reply to Hidden

That sounds really dreadful. What some have to go through and unnecessarily so, doesn't bear thinking about. We can only try our best to help others who are going through similar experiences. :)

Hidden
HiddenAdministrator in reply to shaws

I attribute some of my recent experiences to this.

I would like to teach all doctors the importance of treating low cortisol before the thyroid.

Hidden
HiddenAdministrator

Hello Philly2748,

Hormones can instigate very weird symptoms which you wouldn't believe were related to thyroid issues.

Hopefully as your body acclimatises to the new supply of thyroxine, your symptoms will settle down.

Hope you feel better soon.

flower007

Philly2748
Philly2748 in reply to Hidden

I am sure you are right, it is just that I am worrying myself and fearing the worse as I never seem to feel normal or have a day when I feel well. I must try and stop worrying and give my body time to adjust I guess. Thank you.

Philly2748
Philly2748 in reply to Hidden

Thank you Flower007. it is nice to know we can share our concerns and worries on this sight and hopefully someone will have been through similar and can relate to what we are going through.

Hi Philly, I was started on 100mg of Levothyroxine, and didn't have any odd symptoms. It does take a while for everything to settle though. Hope you will soon be feeling much better. MariLiz

You may also like...